Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 145, NWS Austin/San Antonio, TX

June 21, 2008DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 21, 2008, 9:56 PM CDT for DeWitt County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 9:56 PM CDT (02:56 UTC)
Expired
Jun 21, 2008, 10:30 PM CDT
In force
34 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 110 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 220257
SVREWX
TXC123-220330-
/O.NEW.KEWX.SV.W.0145.080622T0256Z-080622T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
956 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DEWITT COUNTY...

* UNTIL 1030 PM CDT.

* AT 948 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHEAST OF THOMASTON...OR 15 MILES EAST OF CUERO...AND MOVING
  WEST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMASTON BY 1005 PM CDT...
  CUERO BY 1020 PM CDT...

LAT...LON 2899 9713 2899 9714 2894 9720 2888 9733
      2917 9749 2925 9710 2922 9708 2913 9700
      2910 9698
TIME...MOT...LOC 0256Z 072DEG 25KT 2907 9709

$$
2 follow-up statements
000 
WWUS54 KEWX 220312
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1012 PM CDT SAT JUN 21 2008

TXC123-220330-
/O.CON.KEWX.SV.W.0145.000000T0000Z-080622T0330Z/
DEWITT TX-
1012 PM CDT SAT JUN 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN DEWITT COUNTY...

AT 1008 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST
OF THOMASTON...OR 12 MILES EAST OF CUERO...MOVING WEST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMASTON BY 1020 PM CDT...
  ARNECKVILLE...CUERO AND 8 MILES NORTHEAST OF MEYERSVILLE BY 1030 PM
  CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2899 9713 2899 9714 2894 9720 2888 9733
      2917 9749 2925 9710 2922 9708 2913 9700
      2910 9698
TIME...MOT...LOC 0312Z 072DEG 25KT 2907 9712

$$
000 
WWUS54 KEWX 220327
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1025 PM CDT SAT JUN 21 2008

TXC123-220335-
/O.EXP.KEWX.SV.W.0145.000000T0000Z-080622T0330Z/
DEWITT TX-
1025 PM CDT SAT JUN 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DEWITT COUNTY WILL
EXPIRE AT 1030 PM CDT...

THE STRONG THUNDERSTORM NEAR THOMASTON HAS WEAKENED IN THE LAST FEW 
MINUTES AND THE WARNING WILL BE ALLOWED TO EXPIRE AT 1030 PM.  SMALL 
AND HAIL AND GUSTY WINDS CAN STILL BE EXPECTED ALONG WITH BRIEF 
HEAVY RAIN.  

LAT...LON 2899 9713 2899 9714 2894 9720 2888 9733
      2917 9749 2925 9710 2922 9708 2913 9700
      2910 9698
TIME...MOT...LOC 0325Z 072DEG 25KT 2904 9722

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:42 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 6:42 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
642 PM CDT SAT JUN 21 2008

.AVIATION...
A MYRIAD OF LATE AFTERNOON SHOWERS AND THUNDERSTORMS WILL
DISSIPATE WITH SUNSET. VFR CEILINGS WILL LINGER OVER ALL TERMINALS
AS HIGH BASED DEBRIS CLOUDS GRADUALLY ERODE. VFR CONDITIONS WILL
CONTINUE THROUGH THE PERIOD WITH A RETURN OF WIDELY SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS SUNDAY AFTERNOON. HOWEVER, NO
ACTIVITY IS EXPECTED AT THE TERMINALS. LIGHT NORTHEAST WINDS WILL
PREVAIL THROUGH THE NIGHT, THEN GRADUALLY VEER TO THE EAST AND
SOUTHEAST SUNDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 305 PM CDT SAT JUN 21 2008/

DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS THE HILL COUNTRY AND ADJACENT ESCARPMENT AREAS OF
SOUTH CENTRAL TEXAS AS WEAK BOUNDARY SLOWLY MOVING SOUTH INTERACTS
WITH A MOIST AND FAIRLY UNCAPPED AIRMASS. EXPECT THESE TO INCREASE
IN AREAL COVERAGE THE REMAINDER OF THIS AFTERNOON, THEN DECREASE
AFTER SUNSET. SOME STORMS MAY PRODUCE SMALL HAIL, GUSTY WINDS, AND
BRIEF HEAVY RAINFALL. FOR SUNDAY THROUGH NEXT WEEK, SUBTROPICAL
RIDGE SLOWLY BUILDS BACK INTO CENTRAL TEXAS. SLIGHTLY WARMER
TEMPERATURES ALOFT CAP THE AIRMASS. PWS DECREASE INTO THE 1 TO 1.5
INCH RANGE, WHICH IS BELOW THE SEASONAL AVERAGE. THE TROPICAL WAVE
INDICATED BY THE NAM/DGEX REMAINS EAST OF THE AREA WHICH WOULD
INCREASE SUBSIDENCE. THUS, HAVE REMOVED THE POPS FOR THE MIDDLE OF
NEXT WEEK. MOISTURE MAY INCREASE TOWARD THE END OF NEXT WEEK AND
HAVE INCLUDED SLIGHT CHANCE POPS WITH THE SEABREEZE ACROSS AREAS
NEAREST THE COASTAL PLAINS FRIDAY AND SATURDAY. HAVE GONE NEAR MEX
FOR LOW TEMPERATURES THROUGH THE NEXT SEVERAL DAYS, HOWEVER HAVE
GONE UP TO A CATEGORY WARMER THAN MEX FOR HIGHS MONDAY THROUGH
FRIDAY DUE COOL BIAS AND WARMER 850 MB TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  99  71  97  72 /  20  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  67 100  68  97  70 /  20  10  -   -   -
DEL RIO INTL AIRPORT           74 102  74 100  73 /  20  10  -   -   -
SAN ANTONIO INTL AIRPORT       72  99  72  97  72 /  20  10  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/06
Hazardous weather outlook, Jun 21, 6:20 AM CDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
620 AM CDT SAT JUN 21 2008

TXZ171>173-183>194-202>209-217>225-228-221100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
620 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
BRIEF STRONG WIND GUSTS ARE POSSIBLE FROM WIDELY SCATTERED
AFTERNOON TO EVENING THUNDERSTORMS.  NO HAZARDOUS WEATHER
IS EXPECTED LATE TONIGHT OR TOWARD THE EARLY MORNING ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED AFTERNOON TO EARLY EVENING SHOWERS OR THUNDERSTORMS
ARE POSSIBLE OVER THE EAST PART OF SOUTH CENTRAL TEXAS ON
TUESDAY AND WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 5:54 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
554 PM CDT SAT JUN 21 2008

TXZ203-204-218>220-220000-
ATASCOSA-FRIO-MEDINA-UVALDE-ZAVALA-
554 PM CDT SAT JUN 21 2008

...STRONG THUNDERSTORMS WERE AFFECTING ATASCOSA...FRIO...MEDINA...
UVALDE AND ZAVALA COUNTIES...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF DHANIS TO POTEET...OR ALONG A LINE EXTENDING FROM 12 MILES
SOUTHWEST OF TARPLEY TO POTEET...MOVING WEST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
Local storm report, Jun 21, 6:31 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     HONDO                   29.36N  99.16W
06/21/2008  M67 MPH          MEDINA             TX   ASOS

            ASOS PEAK WIND AT 2242Z

&&

EVENT NUMBER 00187

SMART
Local storm report, Jun 21, 6:33 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 PM CDT SAT JUN 21 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 N MANOR               30.36N  97.56W
06/21/2008  E0.70 INCH       TRAVIS             TX   PUBLIC

            SHADOWGLEN GOLF COURSE

&&

EVENT NUMBER 00189

SMART
Special weather statement, Jun 21, 9:43 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
943 PM CDT SAT JUN 21 2008

TXZ224-225-220315-
DEWITT-LAVACA-
943 PM CDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WAS AFFECTING DEWITT AND LAVACA COUNTIES...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF EZZELL...OR 15 MILES
SOUTHEAST OF YOAKUM...MOVING SOUTH AT 13 MPH.

PEOPLE IN EASTERN DEWITT AND SOUTHERN LAVACA COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

DIME SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.